Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 15, NWS Twin Cities, MN

December 18, 2016Sherburne County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Dec 18, 2016, 3:34 PM CST for Sherburne County, Minnesota. It was in force for 16 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2016, 3:34 PM CST (21:34 UTC)
Expired
Jan 3, 2017, 3:30 PM CST
In force
16 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WGUS43 KMPX 182134
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
334 PM CST SUN DEC 18 2016

MNC141-202130-
/O.NEW.KMPX.FA.W.0015.161218T2134Z-161220T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
334 PM CST SUN DEC 18 2016

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 330 PM CST Tuesday

* At 327 PM CST, flooding was occurring North of Highway 10 near the
  Elk river due to an ice jam just above Orono Lake.

* Some locations that will experience flooding include...
  Yankton Street,  Waco Street, and 189th Lane, as well as other low
  lying areas in the area. Flooding will continue until the ice jam
  is terminated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

AJZ
8 follow-up statements
814 
WGUS43 KMPX 201714
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1114 AM CST TUE DEC 20 2016

MNC141-222130-
/O.EXT.KMPX.FA.W.0015.000000T0000Z-161222T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
1114 AM CST TUE DEC 20 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 330 PM CST Thursday

* At 1109 AM CST, flooding continues along the Elk River above Orono
  Lake. 

* Some locations that will experience flooding include...
  Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and
  surrounding areas. The river will continue to remain steady or
  slowly rise until the ice jam releases. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

CCS
572 
WGUS43 KMPX 212219
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
419 PM CST WED DEC 21 2016

MNC141-232130-
/O.EXT.KMPX.FA.W.0015.000000T0000Z-161223T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
419 PM CST WED DEC 21 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 330 PM CST Friday

* At 416 PM CST, flooding continues along the Elk River above Orono
  Lake.

* Some locations that will experience flooding include...
  Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and
  surrounding areas. Some open water has appeared but levels remain
  very high. The river will continue to remain steady or slowly rise
  until the ice jam releases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

CCS
010 
WGUS43 KMPX 222147
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
347 PM CST THU DEC 22 2016

MNC141-242130-
/O.EXT.KMPX.FA.W.0015.000000T0000Z-161224T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
347 PM CST THU DEC 22 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 330 PM CST Saturday

* At 346 PM CST, flooding continues along the Elk River above Orono
  Lake.

* Some locations that will experience flooding include...
  Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and
  surrounding areas. Some open water has appeared but levels remain
  very high. The river will continue to remain steady or slowly rise
  until the ice jam releases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

CCS
598 
WGUS43 KMPX 231858
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1258 PM CST FRI DEC 23 2016

MNC141-252130-
/O.EXT.KMPX.FA.W.0015.000000T0000Z-161225T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
1258 PM CST FRI DEC 23 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 330 PM CST Sunday

* At 1254 PM CST, flooding continues along the Elk River above Orono
  Lake.

* Some locations that are affected include...
  Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and
  surrounding areas. Some open water has appeared but levels remain
  very high. The river will continue to remain steady or slowly rise
  until the ice jam releases. Upcoming rainfall may cause more rises
  in the river, while also contributing to the potential to break
  up the ice jam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

CCS
185 
WGUS43 KMPX 251754
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1154 AM CST SUN DEC 25 2016

MNC141-272130-
/O.EXT.KMPX.FA.W.0015.000000T0000Z-161227T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
1154 AM CST SUN DEC 25 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 330 PM CST Tuesday

* At 1150 AM CST, flooding continues along the Elk River above Orono
  Lake.

* Some locations that are affected include...
  Yankton Street, Waco Street, 189th Avenue, Wapiti Park, and
  surrounding areas. Some open water has appeared but levels remain
  very high. The river will continue to remain steady or slowly rise
  until the ice jam releases. Upcoming rainfall this afternoon may
  cause more rises in the river, while also contributing to the
  potential to break up the ice jam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

ETA
264 
WGUS43 KMPX 272050
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
250 PM CST TUE DEC 27 2016

MNC141-312130-
/O.EXT.KMPX.FA.W.0015.000000T0000Z-161231T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
250 PM CST TUE DEC 27 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in... Southeastern Sherburne County on the Elk River in
  central Minnesota...

* Until 330 PM CST Saturday

* At 238 PM CST, emergency management officials reported flooding
  continues along the Elk River above Orono Lake. 

* Some locations that are affected include...Yankton Street, Waco 
  Street, 189th Avenue, Wapiti Park, and surrounding areas. Several
  residential homes continue to experience water in their basements.
  The river will continue to remain steady or slowly rise until the
  ice jam breaks apart. Temperatures will remain below freezing for
  at least the next 7 days, with just a chance of light snow
  anticipated for Thursday, with less then a half inch of
  accumulation expected. Snowfall is likely for Monday, with at
  least a few inches of snowfall expected at this time. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

AJZ
745 
WGUS83 KMPX 310954
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
354 AM CST SAT DEC 31 2016

MNC141-312130-
/O.CON.KMPX.FA.W.0015.000000T0000Z-161231T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
354 AM CST SAT DEC 31 2016

...A FLOOD WARNING FOR AN ICE JAM REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHEASTERN SHERBURNE COUNTY...

Emergency management officials reported flooding along the Elk
River above Orono Lake. 

Some locations that will experience flooding include...
Yankton Street...Waco Street...189th Avenue...Wapiti Park...
and surrounding areas. The river will continue to remain 
steady or slowly rise until the ice jam breaks apart.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. 
Most flood deaths occur in vehicles.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

JLT
660 
WGUS43 KMPX 311901
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
101 PM CST SAT DEC 31 2016

MNC141-032130-
/O.EXT.KMPX.FA.W.0015.000000T0000Z-170103T2130Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-
101 PM CST SAT DEC 31 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in...
  Southeastern Sherburne County in central Minnesota...

* Until 330 PM CST Tuesday

* At 1259 PM CST, emergency management officials reported flooding
  continues along the Elk River above Orono Lake. 

* Some locations that are affected include...Yankton Street, Waco 
  Street, 189th Avenue, Wapiti Park, and surrounding areas. Several
  residential homes continue to experience water in their basements.
  The river will continue to remain steady until the ice jam breaks
  apart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4532 9362 4530 9362 4530 9364 4531 9364

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Dec 18, 2:18 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 18, 2:18 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
218 PM CST Sun Dec 18 2016

.SHORT TERM...(This evening through Monday)
Issued at 1230 PM CST Sun Dec 18 2016

Increasing mid level cloudiness in noted in the afternoon regional
satellite image across the Dakotas, which is the initial surge of
a much warmer air mass. Although wind chill values will average
around -15F to -30F through this evening, temperatures will
remain nearly steady through the evening before beginning to rise
late tonight. Therefore, the worst wind chill values will occur
this afternoon.

Some blowing snow is likely in west central/southwest Minnesota,
especially along the Buffalo Ridge where gusty winds will begin,
and last through tomorrow.

Tomorrow afternoon temperatures will be in the upper 20s east of
the Buffalo Ridge with low to mid 20s elsewhere.

.LONG TERM...(Monday night through Sunday)
Issued at 214 PM CST Sun Dec 18 2016

Monday night through Thursday...After the excessively cold air of
this weekend, a strong warming trend is on tap for the first half
of the upcoming workweek. An amplified ridge axis aloft followed
by deep southwesterly flow will bring noticeably warmer air into
the region Monday night, persisting through Thursday. Highs will
climb into the upper 20s to lower 30s with lows in the teens and
lower 20s. Surface high pressure will give way to a fairly non-
descript pressure pattern until a compact upper level wave arrives
from the Gulf of Alaska. This low will drift through western
Canada and the Dakotas Tuesday night into Wednesday, then through
the Upper Mississippi River Valley region Wednesday into Wednesday
night. Fairly good confidence of having snow...with unimpressive
snow amounts due to the progressive nature of this system and its
rather compact size. Highest snow amounts look to be in northern
and western portions of the WFO MPX coverage area...but relativelylight
at that. This system will then quickly move off to the east
Wednesday into Thursday, restoring high pressure in its wake.

Friday through Sunday...Friday and Saturday look good overall
despite the potential passage of what looks to be a dry cold
front. Little to no impacts expected at this point for the start
of the Christmas weekend. However, there is some additional
uncertainty entering the forecast for Christmas Day as the ECMWF
continues to advertise a well-organized storm system arriving into
the region while the GFS shows a 1044mb high sitting atop MN. So,
this situation certainly bears watching going through the week for
holiday travelers. There is better agreement on the temperature
pattern which shows another cooling trend for next weekend with
highs dropping back into the teens and lows into the single
digits.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1110 AM CST Sun Dec 18 2016

VFR conditions through the taf period with increasing wind speeds
from the south-southwest tonight/Monday.

KMSP...No additional comments with gusty winds by Monday
afternoon.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind W 10-15kts.
Wed...IFR. -SN Likely. Wind E-SE 5-10 kts becoming NW.
Thu...VFR. Wind West becoming SW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until midnight CST tonight for WIZ014>016-
     023>028.

MN...Wind Chill Advisory until 3 PM CST this afternoon for MNZ041>045-
     047>070-073>078-082>085-091>093.

&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Dec 18, 11:57 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CST SUN DEC 18 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1157 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BITTERLY COLD WIND CHILLS AROUND 15 BELOW TO 35 BELOW ZERO WILL
GRADUALLY WARM THROUGHOUT THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS EXPECTED ACROSS MUCH OF THE REGION ON
WEDNESDAY. SNOWFALL AMOUNTS OF GENERALLY 2 TO 5 INCHES SEEM
REASONABLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 11:23 AM CSTWind Chill AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more13 hr

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.